The complicated relationship between MDMA and water
MDMA can affect your perception of how hydrated you are and drinking too much, or too little, water can be dangerous. Make sure you know what’s going on.
Many cases of serious injuries and deaths from taking MDMA in New Zealand are due to outside elements that are easily preventable. While the only safe drug use is no drug use, there are some things you can do to lower the risk of harm – including being aware of how much water you’re drinking.
|Stay safer by staying informed. Sign up to receive alerts and notifications about any dangerous drugs in NZ. Check out the alerts page to see what we've already found.|
Drinking too little water
If you’re at a summer festival, out in the sun and dancing up a storm, it’s easy to become hot and dehydrated, but this becomes a bigger risk if you’ve taken MDMA. Some of the effects of MDMA include an increased body temperature and increased energy, which means you’re more likely to exert yourself and end up dehydrated.
This can have potentially deadly consequences in hot environments like festivals or clubs as you can develop heatstroke (hyperthermia). This can lead to serious harm like organ failure, or even death.
Make sure you know the early warning signs of heat exhaustion, and take a break to cool down:
- Heavy sweating
- Tiredness, weakness
- Cold, pale, clammy skin
- Muscle cramps
- Nausea or vomiting
Signs of heatstroke could include:
- Fever (over 40°C)
- Red, hot, dry skin
- Rapid, shallow breathing
- Irrational behaviour
- Extreme confusion
- Loss of consciousness
To avoid overheating and dehydration, it’s important to drink water. Avoid drinking alcohol or drinks with lots of sugar – they can make you even more dehydrated.
If you think you, or a friend, may be experiencing heatstroke, call 111 and get immediate medical help. If you’re at a festival, make sure you know where the medical tent is located so you can get help quickly.
Drinking too much water
On the other hand, some people have died from drinking too much water after taking MDMA – this is called “hyponatremia” or water intoxication. It happens when the body’s electrolytes become diluted from too much water.
The symptoms of hyponatremia include:
- Nausea or vomiting
If you’re worried you’ve drunk too much water, eating salty snacks (nuts, chips, pretzels) can help but when in doubt, always seek medical attention.
How to stay safer
The NZ Drug Foundation recommends drinking around 250ml of water per hour when being active, to help manage your water intake.
Don’t mix MDMA with alcohol or other drugs as this can increase harmful side effects. Drinking alcohol is also more likely to lead to dehydration.
Make sure you have a plan in case of an emergency – know how to recognise the signs of heat exhaustion and water intoxication, and be prepared to get medical help. Remember, always tell emergency responders what someone has taken. You won’t get in trouble and it could save someone’s life.
Take regular breaks when dancing, and give yourself plenty of time to cool down.
As always, avoid re-dosing as this increases the chance of overdose.
And look out for your mates!
If you have any concerns about your own drinking or drug taking, get in touch with the Alcohol Drug Helpline on 0800 787 797, or text 8681. You’ll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat to the team through their website.